Tornadoes · United States · Kentucky · 2017

EF1 tornado, Motley to Claypool, Kentucky, March 1, 2017

From Motley to Claypool, this EF1 tornado ran 2.6 miles across Warren County on March 1, 2017, touching down at 7:24 AM CST and reaching 125 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 1, 2017
Touchdown
7:24 AM CST (13:24 UTC)
Lifted
7:28 AM CST (13:28 UTC)
On the ground
4 minutes
Path length
2.6 miles (4.2 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Warren County
Touchdown point
36.906, -86.273
Lift-off point
36.912, -86.226
Record number
1703010724-01

The damage survey

16 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • 40 by 80 large barn storing vehicles

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The combination of a moist and unseasonably warm air mass and an approaching low pressure system and cold front brought multiple rounds of severe weather to central Kentucky during the early morning hours on March 1. In the end, there were 4 tornadoes across central Kentucky. In addition to the tornadoes, there were several areas of intense straight-line winds estimated up to 100 mph in places. The impacts included numerous areas of structural damage and downed trees. The widespread rain also brought several rivers into minor flood.

The NWS in conjunction with Warren County Emergency Management determined a high end EF-1 tornado touched down in southeastern Warren County, east of I-65 near Claypool community. Several structures, residences, and barns saw extensive damage along Cemetery Rd and Martinsville Ford Road. The tornado tracked for approximately 3 miles, was 125 yards at its widest point, and had peak estimated wind speed of 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 11:08 UTC and running to 13:45 UTC.

Issued (UTC)ExpiredProductOffice
02:29 UTC10:00 UTCTornado WatchLMK
06:59 UTC07:19 UTCSevere Thunderstorm WarningLMK
11:08 UTC13:45 UTCTornado WatchLMK
12:08 UTC12:45 UTCSevere Thunderstorm WarningLMK
12:29 UTC13:15 UTCSevere Thunderstorm WarningLMK
12:41 UTC13:15 UTCSevere Thunderstorm WarningLMK
13:09 UTC13:33 UTCSevere Thunderstorm WarningLMK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Mar 1, 5:26 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 1, 5:26 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
626 AM EST Wed Mar 1 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued at 620 AM EST Wed Mar 1 2017

Two squall lines will push rapidly through the area this morning,
and have prompted Tornado Watch 53 through 16Z. NE-SW oriented
squall line dropping in from Indiana is showing quite a few
rotational couplets in addition to SVR wind gusts, so that will be a
dual threat across southern Indiana and north-central Kentucky. The
north-south oriented section of the line is just this side of the
Mississippi and will move very quickly eastward across Kentucky.
This line likely packs the more widespread damaging wind threat.
Leading-line convection could actually push well into eastern
Kentucky by 15-16Z.

&&

.Short Term...(This afternoon through Thursday evening)
Issued at 309 AM EST Wed Mar 1 2017

...SEVERE WEATHER THREAT WILL CONTINUE INTO THIS AFTERNOON...

Nocturnal severe weather continues across parts of central Kentucky,
with the Tornado Watch now expanded into the Bluegrass region.
Expect these clusters of storms to push through and exit close to
the scheduled 10Z watch expiration, with all modes of severe weather
still on the table.

Squall line associated with the actual cold front extends from near
Fort Wayne to Terre Haute to St Louis, and will continue to push
south and east through the morning. Southern Indiana will be back
under the gun shortly before daybreak, with the line pushing into
Kentucky by mid-morning. Main threat will be damaging winds, but
there have been plenty of marginal hail reports upstream and we
can't rule out a brief meso-vortex tornado along the line.

Will clear from NW to SE during the first half of the afternoon,
after which temperatures will drop rapidly through through the 50s
by evening with gusty west winds peaking around 30-35 mph. Gusts to
40 mph aren't out of the question, but will handle the question of
any advisories once we get through most of the SVR threat. Dry high
pressure will settle over the Southern Plains tonight and Thursday,
with tranquil weather and seasonal temps across the Ohio Valley.

&&

.Long Term...(After midnight Thursday night through Tuesday)
Issued at 305 AM EST Wed Mar 1 2017

Expect a cool end to the work week as a Clipper scoots past to our
north Thu night/Fri morning. Will carry slight chance POPS generally
north of I-64, and it'll be cold enough to mix in a few snowflakes,
but precip too light and surface temps too warm for any significant
impacts. Temps will run solidly below normal on Friday, and Sat
morning will be the coldest as a 1036mb high settles over Kentucky.

Warming trend begins during the day on Sat as upper ridging builds
from the SW, resulting in a mild and dry weekend. Next storm system
approaches early next week, with SW flow deepening on Monday and
POPs ramping up. For now will limit the high POPs to Mon night where
model agreement is best, but if the GFS wins out that could be
extended or even delayed into Tue. Confidence is high that temps
will be unseasonably warm early next week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 615 AM EST Wed Mar 1 2017

Fast moving squall line will push through the terminals by mid/late
morning. Tried to time out the best hour or two for wind gusts up to
35-40 kt, which may even be conservative for BWG where the squall
line will be oriented more north-south.

Once the storms push through, expect very gusty west winds through
the afternoon. This wind direction is problematic because it is
perpendicular to the long runways at SDF, and also the main runway
at LEX. At the very least could be some bumpy approaches, and/or SDF
switching to the crossing runway.

Winds subside and skies clear this evening as high pressure settles
into the Southern Plains.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 1 PM EST /noon CST/ this afternoon for
     INZ076>079-083-084-089>092.

KY...Flash Flood Watch until 1 PM EST /noon CST/ this afternoon for
     KYZ023>043-045>049-053>057.

&&

Update...RAS
Short Term...RAS
Long Term...RAS
Aviation...RAS
Hazardous weather outlook, Mar 1, 5:17 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
617 AM EST Wed Mar 1 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-021130-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, and Richmond
617 AM EST Wed Mar 1 2017 /517 AM CST Wed Mar 1 2017/

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS
AFTERNOON...
...TORNADO WATCH 53 IN EFFECT UNTIL 11 AM EST /10 AM CST/ THIS
MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this morning as a squall line moves
through the Ohio Valley. The main threat will be damaging winds, but
hail or a brief tornado cannot be ruled out.

In addition, flash flooding will be possible and a Flash Flood Watch
is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather or flooding today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ061>067-070>078-081-082-021130-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
617 AM EST Wed Mar 1 2017 /517 AM CST Wed Mar 1 2017/

...TORNADO WATCH 53 IN EFFECT UNTIL 11 AM EST /10 AM CST/ THIS
MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this morning as a squall line
pushes through the region. The main threat will be damaging winds,
but large hail or a brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Local storm report, Mar 1, 7:11 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
811 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND DMG     1 NNW CARWOOD           38.46N 85.87W
03/01/2017                   CLARK              IN   BROADCAST MEDIA

            GLASS AND SCREEN COVERED PORCH BLOWN OFF THE
            BACK OF A HOUSE AT DEAM LAKE NEAR BORDEN.

&&

KDW
Local storm report, Mar 1, 7:14 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     UPTON                   37.47N 85.89W
03/01/2017                   LARUE              KY   BROADCAST MEDIA

            METAL ROOF DAMAGE.

&&

KDW
Local storm report, Mar 1, 7:15 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     3 ENE PROVIDENCE        36.68N 86.61W
03/01/2017  M56 MPH          SIMPSON            KY   MESONET

            KENTUCKY MESONET SITE.

&&

MRC
Local storm report, Mar 1, 7:19 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
819 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLOOD            MADISON                 38.76N 85.38W
03/01/2017                   JEFFERSON          IN   PUBLIC

            SOME DOWNTOWN STREETS FLOODED IN MADISON.

&&

EBW
Local storm report, Mar 1, 7:20 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
820 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     TSTM WND DMG     3 ENE CAMPBELLSVILLE    37.37N 85.30W
03/01/2017                   TAYLOR             KY   COUNTY OFFICIAL

            POWER LINES DOWNED ON A HOUSE IN NORTH
            CENTRAL TAYLOR COUNTY.

&&

MRC
Local storm report, Mar 1, 7:24 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     2 SW GOLD CITY          36.73N 86.48W
03/01/2017  E60 MPH          SIMPSON            KY   TRAINED SPOTTER

            POWER IS OUT AND SPOTTER ESTIMATES 55-60 MPH
            WINDS.

&&

EBW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

1.4 hours before the tornado, 92 km from the path. March 1, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 694 joules per kilogram, CIN -14, lifted condensation level 842 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 361 square meters per square second, 0 to 6 km bulk shear 82 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
1154 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

10.6 hours after it, 92 km from the path. March 2, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -100552, lifted condensation level 1718 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -130 square meters per square second, 0 to 6 km bulk shear 99 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-100552 J/kg
Surface CAPE
34 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
99 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-130 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Bowling Green (BWG), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
11:25 UTC200° 19 kt1006.1
11:30 UTC210° 19 kt1006.4
11:35 UTC210° 20 kt1006.4
11:40 UTC210° 13 kt181006.1
11:45 UTC210° 14 kt1006.1
11:50 UTC210° 14 kt1006.1
11:53 UTC7161220° 13 kt241006.4
11:55 UTC220° 18 kt1006.4
12:00 UTC220° 15 kt201006.4
12:05 UTC210° 16 kt1006.8
12:10 UTC220° 15 kt201006.8
12:15 UTC230° 12 kt171006.8
12:20 UTC220° 14 kt1007.1
12:25 UTC230° 13 kt1007.1
12:30 UTC230° 11 kt1007.5
12:34 UTC7161220° 11 kt1007.1VCTS
12:35 UTC220° 12 kt1007.1
12:40 UTC210° 11 kt1006.8
12:44 UTC7161210° 11 kt1006.8TS
12:45 UTC210° 11 kt1006.8
12:50 UTC210° 10 kt1006.8
12:53 UTC7061210° 9 kt1007.1VCTS
12:55 UTC220° 10 kt1007.1-RA
13:00 UTC220° 11 kt1007.8-RA
13:02 UTC7062230° 9 kt1007.8-TSRA
13:05 UTC240° 9 kt1008.1-RA
13:10 UTC280° 10 kt1009.5-RA
13:15 UTC6661 1010.8TSRA
13:18 UTC6158290° 17 kt301010.5+TSRA FG
13:20 UTC +RA FG
13:25 UTC280° 11 kt+RA FG
13:27 UTC6058270° 9 kt251009.1+TSRA BR
13:29 UTC6058280° 8 kt171009.1TSRA BR
13:30 UTC270° 9 kt1009.1RA BR
13:32 UTC6158250° 6 kt1009.1TSRA BR
13:35 UTC230° 5 kt1008.8RA BR
13:40 UTC190° 9 kt1008.5RA BR
13:44 UTC6158180° 10 kt1008.1RA BR
13:45 UTC180° 10 kt1008.1RA BR
13:50 UTC170° 8 kt1008.1-RA
13:53 UTC6057180° 8 kt1007.8-RA
13:55 UTC170° 9 kt1007.8-RA
14:00 UTC180° 10 kt1007.5-RA
14:05 UTC170° 10 kt1006.8-RA
14:10 UTC190° 10 kt1006.8-RA
14:15 UTC200° 11 kt1007.1
14:20 UTC210° 11 kt161007.1
14:25 UTC220° 11 kt1007.1
14:30 UTC220° 14 kt1007.5
14:35 UTC220° 14 kt1007.5
14:40 UTC220° 15 kt1007.8
14:45 UTC230° 14 kt1007.5
14:50 UTC230° 14 kt1007.5
14:53 UTC6455230° 15 kt241007.5
14:55 UTC230° 14 kt191007.5
15:00 UTC230° 14 kt1007.8
15:05 UTC230° 15 kt1007.5
15:10 UTC230° 12 kt1007.5
15:15 UTC220° 16 kt1007.5
15:20 UTC230° 15 kt1007.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Nashville radar (KOHX), 79 km away, was scanning. The volume nearest the touchdown began at 13:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:53 UTCTSTM WND DMG1 S Mammoth CaveEdmonson, KYTREES REPORTED DOWN AT MAMMOTH CAVE NATIONAL PARK.
12:55 UTCTSTM WND GST 521 Se CanmerHart, KYKENTUCKY MESONET SITE.
12:57 UTCTORNADO1 Se AdairvilleLogan, KYA NWS NASHVILLE STORM SURVEY CONCLUDED THAT AN EF-1 TORNADO TOUCHED DOWN JUST SE OF ADAIRVILLE, TRAVELED 1.5 MILES, AND THEN LIFTED APPROXIMATELY 2.5 MILES EAST OF ADAIRVILLE. ALONG IT'S PATH, THE TORNADO DID MINOR ROOF
12:59 UTCTSTM WND DMG2 E AdairvilleLogan, KYAPPROXIMATELY 30 LARGE TREES DOWN...2 BUILDINGS PLUS A HAY BARN DAMAGED. .
12:59 UTCTSTM WND DMG2 Ese AdairvilleLogan, KYAPPROXIMATELY 30 LARGE TREES DOWN...2 BUILDINGS PLUS A HAY BARN DAMAGED. .
13:10 UTCTSTM WND GST 563 Ene ProvidenceSimpson, KYKENTUCKY MESONET SITE.
13:10 UTCTSTM WND GST 602 Sw Gold CitySimpson, KYPOWER IS OUT AND SPOTTER ESTIMATES 55-60 MPH WINDS.
13:11 UTCTSTM WND DMG1 Wnw RockfieldWarren, KYBARN FLATTENED.
13:11 UTCTSTM WND DMG4 W RapidsSimpson, KYMULTIPLE POWER POLES DOWN TYREE CHAPEL ROAD AT HENDRICKS ROAD.
13:12 UTCTSTM WND DMG1 Nnw RapidsSimpson, KYLARGE TREE ACROSS ROUND POND RD.
13:16 UTCTSTM WND DMG2 Ne Bowling GreenWarren, KYMULTIPLE STRUCTURES DAMAGED ON CEMETERY ROAD.
13:20 UTCTSTM WND DMG1 N ClaypoolWarren, KYTREES DOWN, HOUSES DAMAGED ON JACK JOHNSON ROAD.
13:20 UTCTSTM WND DMG1 Sw Three ForksWarren, KYMULTIPLE STRUCTURES DAMGED NEAR 292 MARTINSVILLE RD.
13:20 UTCTSTM WND DMGRockfieldWarren, KYBARN DESTROYED, TIME ESTIMATED.
13:21 UTCTSTM WND DMGOaklandWarren, KYMULTIPLE STRUCTURES DAMAGED.
13:24 UTCTORNADO1 Nnw ClaypoolWarren, KYTHE NWS IN CONJUNCTION WITH WARREN COUNTY EMERGENCY MANAGEMENT AGENCY DETERMINED A HIGH END EF-1 TORNADO TOUCHED DOWN IN SOUTHEASTERN WARREN COUNTY, EAST OF I-65 NEAR CLAYPOOL COMMUNITY. SEVERAL STRUCTURES, RESIDENCES, A
13:24 UTCTORNADO1 Nnw ClaypoolWarren, KYTHE NWS IN CONJUNCTION WITH WARREN COUNTY EMERGENCY MANAGEMENT AGENCY DETERMINED A HIGH END EF-1 TORNADO TOUCHED DOWN IN SOUTHEASTERN WARREN COUNTY, EAST OF I-65 NEAR CLAYPOOL COMMUNITY. SEVERAL STRUCTURES, RESIDENCES, A
13:27 UTCTSTM WND DMG1 Ene ClaypoolWarren, KYSEVERAL MATURE TREES SNAPPED AND UPROOTED BLOCKING MARTINSVILLE FORD ROAD AND DAMAGED A WOODEN FENCE. OUTBUILDING ALSO DAMAGED. .
13:30 UTCTSTM WND GST 581 W ScottsvilleAllen, KYKENTUCKY MESONET SITE.
13:40 UTCTSTM WND DMG4 W RapidsSimpson, KYEM REPORTED POWER OUTAGE TO CITY OF FRANKLIN. POWER LINES AND POLES DOWN, ONE EAST SIDE OF TOWN AND ANOTHER ON TYREE CHAPEL RD AND HENDRIX RD.
13:40 UTCTSTM WND DMGOaklandWarren, KYMULTIPLE STRUCTURES DAMAGED.
13:55 UTCTSTM WND DMGMt. HermanMonroe, KYMULTIPLE TREES AND POWER LINES DOWN.
14:00 UTCTSTM WND DMGRockbridgeMonroe, KYSEVERAL TREES AND POWER LINES DOWN.
14:11 UTCTSTM WND DMG4 W RapidsSimpson, KYMULTIPLE POWER POLES DOWN TYREE CHAPEL ROAD AT HENDRICKS ROAD.
14:12 UTCTSTM WND DMG1 Nnw RapidsSimpson, KYLARGE TREE ACROSS ROUND POND RD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of March 1, 2017

38 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 112:30 AM CSTEF0Dallas, MO1.0100$25,000
March 112:35 AM CSTEF1Butler, KY0.890$50,000
March 11:29 AM CSTEF1Johnson, AR0.1200$20,000
March 12:31 AM ESTEF0Highland, OH6.9250$30,000
March 12:40 AM ESTEF0Highland, OH4.5100$10,000
March 12:16 AM CSTEF1Conway, AR1.0250$30,000
March 12:18 AM CSTEF0Conway, AR1.150$40,000
March 12:33 AM CSTEF1Cleburne, AR3.9250$20,000
March 13:38 AM ESTEF1Clermont, OH6.4150$400,000
March 13:13 AM CSTEF1Jackson, AR4.2200$30,000
March 13:20 AM CSTEF1Jackson, AR1.6125$100,000
March 15:00 AM ESTEF2Daviess, IN0.130$40,000
March 15:05 AM ESTEF2Daviess, IN1.530$65,000
March 14:08 AM CSTEF0Jackson, IL4.125$2,000
March 15:10 AM ESTEF1Daviess, IN0.030$35,000
March 15:30 AM ESTEF1Lawrence, IN0.240$22,000
March 15:37 AM ESTEF2Lawrence, IN0.7251$175,000
March 14:40 AM CSTEF1Mississippi, MO15.2200$400,000
March 15:41 AM ESTEF1Washington, IN5.8100$150,000
March 15:45 AM ESTEF2Jackson, IN0.350$45,000
March 14:51 AM CSTEF0Dyer, TN3.750$50,000
March 16:04 AM ESTEF1Clark, IN0.320$200,000
March 16:05 AM ESTEF1Scott, IN2.112510$250,000
March 15:25 AM CSTEF2Graves, KY1.6200$170,000
March 16:36 AM ESTEF1Henry, KY1.1200$100,000
March 17:03 AM ESTEF0Hamilton, OH1.1350$250,000
March 17:39 AM ESTEF1Highland, OH2.2150$50,000
March 16:57 AM CSTEF1Logan, KY1.675$100,000
March 17:00 AM CSTEF1Williamson, TN10.5250$7.3 million
March 18:16 AM ESTEF1Pike, OH0.6125$30,000
March 17:17 AM CSTEF0Davidson, TN3.1100$55,000
March 17:37 AM CSTEF0Wilson, TN3.3100$15,000
March 17:40 AM CSTEF1Wilson, TN7.2200$110,000
March 17:51 AM CSTEF1Smith, TN3.9200$40,000
March 18:04 AM CSTEF1Putnam, TN7.6150$25,000
March 19:07 AM ESTEF1Meigs, OH0.1300$80,000
March 18:35 AM CSTEF1Putnam, TN0.190$10,000
March 14:27 PM ESTEF1Murray, GA2.9150$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.